Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS Midland/Odessa, TX

June 23, 2017Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 4:43 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 4:43 PM CDT (21:43 UTC)
Expired
Jun 23, 2017, 5:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 127 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:00 PM CDTTSTM WND DMG9 E Colorado City, TXPOWER POLES BLOWN DOWN
Jun 23, 5:35 PM CDTTSTM WND DMGLoraine, TXPOWER LINES REPORTED DOWN IN LORAINE. TIME ESTIMATED FROM RADAR.
Jun 23, 5:43 PM CDTTSTM WND DMG1 W Loraine, TXTRAIN DERAILMENT OCCURRED NEAR MILE MARKER 214 WEST OF LORAINE
Jun 23, 5:43 PM CDTTSTM WND DMG2 Wsw Loraine, TXTRAIN DERAILMENT OCCURRED JUST SOUTH OF MILE MARKER 223 NEAR LUCUS RD.
Jun 23, 5:43 PM CDTTSTM WND DMG2 Wsw Loraine, TXMULIPLE HIGH PROFILE TRAIN CARS DERAILED JUST SOUTH OF I-20 NEAR MILE MARKER 223 ALONG LUCUS ROAD. SURVEY TEAM ESTIMATES WIND SPEEDS TO BE ROUGHLY 90 MPH THROUGH THIS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS54 KMAF 232143
SVRMAF
TXC335-415-232245-
/O.NEW.KMAF.SV.W.0212.170623T2143Z-170623T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
443 PM CDT FRI JUN 23 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...
  Southeastern Scurry County in western Texas...

* Until 545 PM CDT

* At 441 PM CDT, a severe thunderstorm was located over Inadale, or
  12 miles northwest of Roscoe, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Loraine, Inadale, Hermleigh, Us-84 Near The Nolan-
  Fisher County Line and I-20 Near The Nolan-Mitchell County Line.

This includes Interstate 20 between mile markers 224 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3234 10072 3271 10085 3272 10066 3237 10066
TIME...MOT...LOC 2141Z 332DEG 6KT 3256 10071 

HAIL...1.25IN
WIND...60MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:46 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 1:46 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017

.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  79  70  81 /  60  30  50  40
Carlsbad                       67  84  69  88 /  20  20  30  40
Dryden                         77  96  75  92 /  40  30  20  20
Fort Stockton                  72  84  68  88 /  40  20  30  30
Guadalupe Pass                 67  77  63  81 /  20  20  30  40
Hobbs                          64  79  64  81 /  30  10  50  40
Marfa                          66  84  64  86 /  20  30  20  20
Midland Intl Airport           69  82  67  84 /  50  20  40  40
Odessa                         69  81  68  85 /  50  20  40  40
Wink                           69  85  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Jun 23, 1:45 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.

In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.

Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 23, 4:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
402 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 NW HOBBS              32.79N 103.22W
06/23/2017  M61 MPH          Lea                NM   MESONET

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 4:04 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     1 E HOBBS               32.73N 103.14W
06/23/2017  E60.00 MPH       Lea                NM   TRAINED SPOTTER

&&

05
Local storm report, Jun 23, 4:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
419 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     3 SSW HOBBS             32.70N 103.17W
06/23/2017  M71.00 MPH       Lea                NM   TRAINED SPOTTER

&&

05
Local storm report, Jun 23, 4:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     1 SE LOVINGTON          32.94N 103.34W
06/23/2017  E70.00 MPH       Lea                NM   PUBLIC

0345 PM     HAIL             1 SE LOVINGTON          32.94N 103.34W
06/23/2017  E1.75 INCH       Lea                NM   PUBLIC

&&

05
Local storm report, Jun 23, 4:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
438 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     3 SW HOBBS              32.70N 103.20W
06/23/2017  M63.00 MPH       Lea                NM   ASOS

&&

DOUG.CAIN
Special weather statement, Jun 23, 4:38 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
438 PM CDT FRI JUN 23 2017

TXZ057-058-258-232245-
Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
438 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 545 PM CDT/445 PM MDT/...

At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Guadalupe Mountains National Park. This storm was
nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3194 10492 3199 10484 3190 10437 3162 10479
      3173 10487 3173 10488 3174 10488 3180 10492
TIME...MOT...LOC 2138Z 285DEG 3KT 3193 10488

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Jun 23, 4:19 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines56 min
Jun 23, 4:27 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 23, 4:38 PM CDTSpecial Weather StatementMAFCulberson67 min
Jun 23, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis, Presidio46 min
Jun 23, 5:05 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin, Midland, Winkler55 min
Jun 23, 5:22 PM CDTSevere Thunderstorm WarningMAFMitchell68 min
Jun 23, 5:44 PM CDTFlash Flood WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
Jun 23, 5:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler54 min
Jun 23, 5:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin67 min
Jun 23, 5:54 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland66 min
Jun 23, 6:16 PM CDTFlash Flood WarningMAFMitchell3 hr
Jun 23, 6:27 PM CDTSevere Thunderstorm WarningMAFMitchell26 min
Jun 23, 6:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
Jun 23, 6:49 PM CDTSevere Thunderstorm WarningMAFDawson, Glasscock, Howard, Martin56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.